Texas, 2018

High Wind in Texas, April 17, 2018

April 17, 2018 · NWS MAF · 2 events in 1 county or zone

Strong mid level winds at the base of a passing upper trough resulted in high winds across the Guadalupe Mountains and adjacent plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in high winds across the Guadalupe Mountains and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 10:50 AM MST, 1 minute earlier.

Area forecast discussion, Apr 17, 10:50 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1250 PM CDT Tue Apr 17 2018

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
Gusty southwesterly winds will exist at all TAF sites this
afternoon. Strongest gusts will occur at CNM and HOB. MAF and PEQ
may experience periods of BLDU with VIS 3-5SM. May need to
introduce BLDU at other terminals and will amened if necessary.
Winds will diminish at all terminals after sunset and veer to the
north with the arrival of a cold front after 07Z.

&&

PREV DISCUSSION... /issued 400 AM CDT Tue Apr 17 2018/

DISCUSSION...

An upper trough is over the Great Lakes and New England states and
another upper trough is over the Intermountain West. This pattern
has resulted in southwest flow aloft. The upper trough to the west
will begin lifting and moving over the Central and Northern Plains
today. The base of this upper trough will move over the CWA with
strong winds aloft mixing down to the surface. High winds are likely
across the Guadalupe Mountains, Van Horn Corridor, and Eddy County
where a High Wind Warning is in effect for today. A Wind Advisory is
in effect for Lea County, the Upper Trans Pecos/Reeves County, and
the Davis/Apache Mountains for today. Windy conditions will be
present further east with blowing dust possible across most areas
this afternoon. Temperatures today are expected to be slightly
warmer than yesterday with highs in the 90s across much of the CWA.

A cold front will push into the CWA tonight as a result of the upper
trough passing to the north of the area. Temperatures on Wednesday
will be cooler as a result of the frontal passage with highs in the
70s and 80s. Another upper trough will be moving eastward from the
west coast on Thursday. Upper lift will increase in advance of this
trough, and surface winds will shift to the southeast bringing an
increase of low-level moisture. This will allow for thunderstorms to
develop across mainly western portions of the CWA across the higher
terrain. The upper trough will begin moving over the region on
Friday with chances of showers and thunderstorms lingering over the
area Thursday night into Friday. A dryline develops across the area
on Friday with strong southeast winds ahead of this line and strong
west winds behind it. These conditions will set the stage for more
thunderstorms to develop across the area Friday afternoon into
Friday night. Due to the strong dynamics involved, some of these
storms could be severe. As this upper trough passes over the region,
a cold front will push into the area. Temperatures will be near or
slightly below normal and no precipitation is expected for the
extended forecast.

FIRE WEATHER...

* High-End Critical to Extreme Fire Weather Conditions Expected
  Today...Particularly Dangerous Fire Weather Situation for The
  Guadalupe Mountains, Southeast New Mexico Plains, Northwest
  Permian Basin, and Upper Trans Pecos.

Today will present the biggest fire weather threat day for the
remainder of the week with cooler weather on the way. Highs will be
10 to 15 degrees above normal and with very low dewpoints will drop
humidities below 5% across much of the entire area. An upper trough
moving into the Central Plains will cause windy conditions across
the area, but especially in southeastern New Mexico, the upper Trans
Pecos and northwestern Permian Basin where sustained winds speeds of
30 to 45 mph will be possible. All of this combined with ERCs in the
90th percentile will create a particularly dangerous fire weather
situation today with the worst conditions in southeastern New
Mexico, improving some towards the lower Trans Pecos.

Winds diminish after sunset then shift from the north with the
passage of a cold front. There will be poor RH recovery tonight so
responders should be aware that any fires that form during the day
may remain active overnight and be affected by the wind shift.
Cooler air and more importantly lighter winds tomorrow will reduce
the fire weather threat. Another trough approaching the area
Thursday will increase rain chances and may bring longer relief to
critical fire weather conditions should rain amounts prove
substantial.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     94  52  77  49 /   0   0   0   0
Carlsbad                       90  47  78  48 /   0   0   0   0
Dryden                         93  61  87  60 /   0   0   0  10
Fort Stockton                  95  55  80  54 /   0   0   0   0
Guadalupe Pass                 79  46  70  47 /   0   0   0   0
Hobbs                          88  45  74  45 /   0   0   0   0
Marfa                          87  43  77  46 /   0   0   0  10
Midland Intl Airport           93  52  78  50 /   0   0   0   0
Odessa                         93  52  78  50 /   0   0   0   0
Wink                           93  50  79  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 11 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 9 PM MDT this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 9 PM MDT this evening for Central Lea County-
     Northern Lea County-Southern Lea County.

TX...Red Flag Warning until midnight CDT /11 PM MDT/ tonight for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     Wind Advisory until 10 PM CDT this evening for Davis/Apache
     Mountains Area-Reeves County and Upper Trans Pecos.

&&

24
Hazardous weather outlook, Apr 17, 4:02 AM MST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
602 AM CDT Tue Apr 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
602 AM CDT Tue Apr 17 2018 /502 AM MDT Tue Apr 17 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Hot and very windy conditions will result in very critical to
extremely critical fire weather conditions over all of the forecast
area. A Red Flag Warning is in effect from this morning until late
this evening, with a Particularly Dangerous Fire Weather Situation
possible across the Southeast New Mexico Plains, Guadalupe Mountains,
Northwest Permian Basin, Upper Trans Pecos, and Van Horn Area where
winds will be the strongest.

High winds are expected today across the Guadalupe Mountains, Eddy
county Plains, and the Van Horn and Highway 54 Corridor, where a High
Wind Warning is in effect. It will be very windy across Lea county,
Reeves county and the Upper Trans Pecos, and the Davis/Apache
Mountains, where a Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms will be possible Thursday and Friday. Some of the
storms could be severe with large hail and damaging winds, and could
produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 17, 10:51 AM MST to 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 17, 11:38 AM MST to 11:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743549, 743548.